Alert archive / North Dakota / Snow Squall Warnings in 2022
Snow Squall Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this snow squall warning at Feb 13, 2022, 6:44 PM CST for 4 counties in North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 13, 2022, 6:44 PM CST (00:44 UTC)
- Expired
- Feb 13, 2022, 7:30 PM CST
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McHenry County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 109 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812
WWUS55 KBIS 140044
SQWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Bismarck ND
644 PM CST Sun Feb 13 2022
NDC049-069-083-103-140130-
/O.NEW.KBIS.SQ.W.0002.220214T0044Z-220214T0130Z/
Wells ND-Sheridan ND-Pierce ND-McHenry ND-
644 PM CST Sun Feb 13 2022
The National Weather Service in Bismarck has issued a
* Snow Squall Warning for...
Wells County in south central North Dakota...
Northeastern Sheridan County in south central North Dakota...
Southwestern Pierce County in north central North Dakota...
Southeastern McHenry County in north central North Dakota...
* Until 730 PM CST.
* At 640 PM CST, dangerous snow squalls extended along highway 52
from Drake to Martin, and around Sykeston and Bowdon, moving
southeast at 45 mph.
HAZARD...Whiteout conditions. Zero visibility in snow and blowing
snow. Wind gusts around 45 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Harvey, Fessenden, Anamoose, Cathay, Heimdal, Bremen, Manfred,
Balfour, Hamberg, Selz, Wellsburg, Emrick, Heaton and Orrin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. There is no safe place on a highway when a snow
squall hits. Delay travel or safely exit the highway before the snow
squall arrives.
&&
LAT...LON 4808 9984 4802 9985 4802 9981 4785 9981
4785 9930 4767 9930 4767 9927 4758 9926
4733 9937 4733 9949 4794 10054 4819 10013
TIME...MOT...LOC 0042Z 301DEG 39KT 4787 9989
$$
JP MARTIN2 follow-up statements
868
WWUS55 KBIS 140126
SQWBIS
Snow Squall Warning
National Weather Service Bismarck ND
726 PM CST Sun Feb 13 2022
NDC049-069-140134-
/O.CAN.KBIS.SQ.W.0002.000000T0000Z-220214T0130Z/
Pierce ND-McHenry ND-
726 PM CST Sun Feb 13 2022
...THE SNOW SQUALL WARNING FOR SOUTHWESTERN PIERCE AND SOUTHEASTERN
MCHENRY COUNTIES IS CANCELLED...
The snow squalls which prompted the warning has moved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4733 9937 4733 9949 4784 10037 4785 9981
4772 9946 4767 9927 4757 9926
TIME...MOT...LOC 0124Z 314DEG 35KT 4754 9957
$$
NDC083-103-140130-
/O.CON.KBIS.SQ.W.0002.000000T0000Z-220214T0130Z/
Wells ND-Sheridan ND-
726 PM CST Sun Feb 13 2022
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR WELLS
AND NORTHEASTERN SHERIDAN COUNTIES...
At 724 PM CST, a dangerous snow squall was located 7 miles west of
Cathay, or 21 miles west of Carrington, moving southeast at 40 mph.
HAZARD...Whiteout conditions. Zero visibility in snow.
SOURCE...Law enforcement.
IMPACT...Dangerous life-threatening travel.
A Wells County deputy sheriff reported that he had to pull off
highway 52 near Harvey due to zero visibility.
Locations impacted include...
Fessenden, Martin, Cathay, Bowdon, Sykeston, Manfred, Emrick, Heaton
and Wellsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location.
There is no safe place on a highway when a snow squall hits.
&&
LAT...LON 4733 9937 4733 9949 4784 10037 4785 9981
4772 9946 4767 9927 4757 9926
TIME...MOT...LOC 0124Z 314DEG 35KT 4754 9957
$$
JP MARTIN795
WWUS55 KBIS 140134
SQWBIS
Snow Squall Warning
National Weather Service Bismarck ND
734 PM CST Sun Feb 13 2022
NDC083-103-140143-
/O.EXP.KBIS.SQ.W.0002.000000T0000Z-220214T0130Z/
Wells ND-Sheridan ND-
734 PM CST Sun Feb 13 2022
...THE SNOW SQUALL WARNING FOR WELLS AND NORTHEASTERN SHERIDAN
COUNTIES HAS EXPIRED...
The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning has been allowed to expire.
LAT...LON 4733 9937 4733 9949 4784 10037 4785 9981
4772 9946 4767 9927 4757 9926
TIME...MOT...LOC 0133Z 301DEG 39KT 4751 9949
$$
JP MARTINWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this snow squall warning went out at Feb 13, 5:26 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 13, 5:26 PM CST, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 526 PM CST Sun Feb 13 2022 .UPDATE... Issued at 507 PM CST Sun Feb 13 2022 Have posted a special weather statement for the northcentral part of the state either side of Minot to account for radar returns increasing there and surface reports of wind gusts around 40 mph with visibility near one mile. These observations were not under the heaviest snow bands and so will fully expect visibility in those heavier bands to be as low as 1/4 mile. Will update the forecast as soon as time allows over the next few minutes. My priority was getting the special weather statement out. If the back edge of the snow is showing up on radar, if that really is the back edge, a winter weather advisory will not be needed. If it is determined over the next hour that the edge on radar is really not the back edge, a winter weather advisory may be posted, not for snow amounts, an inch or two, but for visibility and wind. We will have to watch the radar closely as surface observations that area will not help much in narrowing down the back edge. jpm && .SHORT TERM...(This evening through Monday) Issued at 226 PM CST Sun Feb 13 2022 The short term forecast is highlighted by scattered snow showers later this afternoon through the evening, breezy winds, and cooler temperatures on Monday. Early this afternoon, our steady northwest flow aloft pattern continued, with an exiting closed low over the Great Lakes region and troughing deepening off the coast of British Columbia. At the surface, a low was centered over southwestern Manitoba, with a warm front extending south and cutting through central North Dakota as of 20 UTC. Ahead of the surface low, low stratus was stretching south into northern North Dakota. Winds continued to be breezy ahead of the front, from the south, and behind the front, from the northwest. Potent low-level warm air advection has helped warm temperatures into the 40s across much of the area south and west of the Missouri River, aided by a lack of snow cover. Scattered snow showers are possible later this afternoon through this evening as the surface low and attendant cold front drop south through the forecast area. We are thinking that any current snowpack is crusted over enough to prevent most of any blowing snow concerns, and accumulations are expected to be very light. However, visibilities could be significantly reduced if any showers end up producing moderate snowfall, as winds will still be quite breezy, sustained around 20 to 25 mph and gusting up to 50 mph. Not too high of confidence in what exactly will happen, but will message on social media for a general heads up. Low temperatures tonight will range from around 10 degrees below zero in the Turtle Mountains area to the upper teens in the southwest. Expect lower winds but cooler temperatures on Monday in the wake of the cold front, with highs in the single digits east to around freezing in the southwest. There is a slight chance of snow in the north on Monday afternoon with increasing chances Monday night, as a shortwave moves through the mean flow. .LONG TERM...(Monday night through Sunday) Issued at 226 PM CST Sun Feb 13 2022 The extended forecast is highlighted by continued up and down temperatures, and a few chances for snow through the week. Flow aloft over the region becomes zonal on Tuesday as a split flow regime develops, with the southern stream of the split flow closing off over the desert southwest. A midlevel trough develops, and stacked with a surface inverted trough, will continue increasing chances for snow from overnight Monday into Tuesday morning. PoPs are maximized in northern North Dakota during the day Tuesday, but only minor accumulations of around half an inch or less are expected. Winds will quickly increase late in the day Tuesday from west to east as a cold front pushes through. It will be colder and breezy on Wednesday in the wake of the cold front, with highs back below average, before a slight warmup on Thursday. There is increasing agreement among guidance on a stronger wave coming through Thursday into Friday, with NBM PoPs already as high as 50-60% in north central North Dakota for Thursday evening. NAEFS and the ECMWF EFI are already highlighting Friday as a windy day, as a cold front comes sweeping through Friday afternoon after precipitation chances taper off. Ensemble guidance is having a tough time deciding how the flow pattern will progress from there, with a large spread in temperature percentiles stemming from differences in the location of upper level ridging. Overall, temperatures look to stay near to above average through the weekend, with some hint at chances for snow on Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 515 PM CST Sun Feb 13 2022 VFR most of the TAF valid period, however, bands of snow and blowing snow in G40 knots wind were moving through the KMOT area as of this writing and moving south-southeast. A brief period of IFR ceilings and visibilities are possible at KMOT from 14/00Z to 14/02Z. Then, a brief period of IFR will be possible at KJMS between 14/02Z and 14/05Z. KBIS should end up just on the west edge of the snow band with flurries. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JPM SHORT TERM...MJ LONG TERM...MJ AVIATION...MJ
Hazardous weather outlook, Feb 13, 2:31 PM CST, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 231 PM CST Sun Feb 13 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-142045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 231 PM CST Sun Feb 13 2022 /131 PM MST Sun Feb 13 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MJ
In the hours before
Special weather statement, Feb 13, 5:06 PM CST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Bismarck ND 506 PM CST Sun Feb 13 2022 NDZ002>005-010>013-022-023-025-140115- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Sheridan-Wells-Foster- Including the cities of Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 506 PM CST Sun Feb 13 2022 ...GUSTY WIND IN SNOW AND BLOWING SNOW TO END THE DAY OVER NORTHCENTRAL NORTH DAKOTA... Gusty winds, around 40 mph, with bands of snow and blowing snow, were moving through the area from Bowbells, Mohall and Bottineau, to Rolla, Towner and Rugby late this Sunday afternoon. The bands of snow were pushing south toward Stanley, Minot, Velva and Harvey. Expect brief periods of very poor visibility in the snow, blowing snow and gusty winds that could reach as high as 50 mph. These conditions will continue, off and on, until about 8 PM CST. If traveling and you run into one of these snow bands be sure to turn your headlights on and slow down. Visibility will be very poor when meeting other traffic. JP Martin
Local storm report, Feb 13, 6:28 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST 1 NW RUGBY 48.38N 100.02W
02/13/2022 M36 MPH PIERCE ND AWOS
AWOS STATION KRUG RUGBY AIRPORT VISIBILITY
REPORTED AS ONE QUARTER MILE IN SNOW AND
BLOWING SNOW.
&&
JJALocal storm report, Feb 13, 6:30 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
630 PM CST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM NON-TSTM WND GST TOWNER 48.35N 100.41W
02/13/2022 E35 MPH MCHENRY ND TRAINED SPOTTER
VISIBILITY REPORTED BY SPOTTER AS ZERO IN
SNOW AND BLOWING SNOW.
&&
JJALocal storm report, Feb 13, 6:32 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST 2 N ROLLA 48.88N 99.62W
02/13/2022 M31 MPH ROLETTE ND AWOS
AWOS STATION K06D ROLLA ND AWOS VISIBILITY
REPORTED AS 0.25 IN SNOW AND BLOWING SNOW.
&&
JJALocal storm report, Feb 13, 6:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CST SUN FEB 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND GST BOWBELLS 48.81N 102.25W
02/13/2022 E35 MPH BURKE ND PUBLIC
VISIBILITIES REDUCED TO ZERO IN SNOW AND
BLOWING SNOW.
&&
JJANearby
Snow Squall Warnings in North Dakota, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.